The FDA has been scrutinizing the safety of a relatively new asthma medicine called Xolair (omalizumab). We would not normally issue a People’s Pharmacy Alert at this early stage of the investigation, but a recent guest on The People’s Pharmacy radio show was so enthusiastic about Xolair that we feel it necessary to temper her enthusiasm with some words of caution.
Xolair is a high-tech treatment that involves a shot every two to four weeks. It targets an antibody called IgE and according to our guest, really helps control moderate to severe asthma.
The trouble with some of these biotechnology treatments, though, is that you are meddling with Mother Nature. The new FDA “Communication on Safety of Xolair” warns about “adverse events involving the blood vessels of the heart or brain (cardiovascular or cerebrovascular events).” That sounds suspiciously like heart attacks and strokes.
Several weeks prior to this new communication the FDA warned about an increased risk of irregular heart rhythms, heart failure, blood clots and pulmonary hypertension in patients taking Xolair. These are all very serious, if not life-threatening, adverse reactions.
Other serious side effects associated with Xolair include upper respiratory tract infections (20%), sinusitis (16%), sore throat (11%) and headache (15%). There has also been a concern raised about a risk of cancer (breast, prostate and skin). Messing with Mother Nature sometimes has unexpected consequences. The powerful biotech TNF blocker arthritis drugs (Cimzia, Enbrel, Humira, Remicade and Simponi) now come with cancer warnings (lymphomas) in children and adolescents: http://tinyurl.com/lfhfds
The FDA is careful to recommend that patients “not stop taking Xolair without the advice of your health care professional.” The People’s Pharmacy would strongly suggest that anyone receiving Xolair injections have a heart-to-heart talk with the prescribing physician and make sure he or she has carefully considered the new FDA safety review about Xolair!
To see the FDA’s latest MedWatch Safety Alerts for August, 2009 including “Male-Enhancement Products Marketed as Dietary Supplements, Stealth Chocolate Powdered Dietary Supplement and Early Communication on Safety of Xolair” go to: